Info

Photograph of Dr. Donald Silver, taken circa

Both patients developed rapid recurrence of thrombocytopenia when heparin rechallenges were given within 1 wk of platelet count recovery.

The immune basis of this syndrome was suggested by several laboratory observations. First, increased platelet consumption was suggested by increased numbers of marrow megakaryocytes, as well as immediate recurrence of thrombo-cytopenia on reexposure to heparin. Second, a circulating platelet-activating substance was found in both patients' blood: patient, but not control, serum resulted in aggregation of normal donor platelets in the presence of heparin. Third, the possible identity of the aggregating agent as an immunoglobulin G (IgG) was shown by fractionation of one patient's serum to show the presence of heparin-dependent, complement-fixing activities within the IgG fraction.

A second report from this group (Rhodes et al., 1977) represented the landmark study in establishing HIT as a distinct syndrome. Eight patients were reported with thrombocytopenia that occurred during intravenous therapeutic-dose or subcutaneous prophylactic-dose heparin. The mean platelet count nadir was 25 (range, 5-54 X 109/L). The predominance of thrombotic, rather than hemorrhagic, complications was demonstrated: seven patients had new or recurrent thromboembolic events, and the remaining patient had a stroke leading to evacuation of a temporal lobe hematoma. Complement-fixing, heparin-dependent antibodies were identified in five of the patients. The authors also cited the previous work by Weismann and Tobin (1958) and Roberts and colleagues (1964) as likely representing the identical syndrome. Thus, for the first time, the concept of an immune-mediated hypercoagulable state, with a predisposition to arterial throm-boembolism that occurred in association with thrombocytopenia, was proposed.

C. Platelet-Activating Antibodies in the Pathogenesis of HIT

Although some limited studies of heparin-dependent platelet aggregation by patient serum were performed in the classic study by Rhodes and colleagues (1973), the next few years saw increasing emphasis on this characteristic feature of HIT antibodies. In 1975, National Institutes of Health investigators Fratantoni et al. described a patient who developed severe thrombocytopenia (4 X 109/L) and pulmonary embolism while receiving therapeutic-dose unfractionated heparin (UFH) to treat deep venous thrombosis. Recurrent thrombocytopenia resulted following heparin rechallenge. The patient's serum produced both aggregation and serotonin release from normal platelets in the presence of heparin. The platelet-activating factor was presumed, but not proved, to be caused by an antibody.

During the next 5 yr, at least eight groups of investigators reported similar patients, confirming the presence of heparin-dependent, platelet-activating antibodies (Babcock et al., 1976; Green et al., 1978; Nelson et al., 1978; Trowbridge et al., 1978; Wahl et al., 1978; Cimo et al., 1979; Hussey et al., 1979; Cines et al., 1980). Babcock and colleagues (1976) described five patients who developed thrombocytopenia (mean platelet count nadir, 28 X 109/L) during heparin treatment; heparin-dependent antibodies were detected that produced platelet factor 3 activity (i.e., patient globulin fractions incubated with heparin, platelet-rich plasma, and celite-activated contact product shortened the clotting time following recalcification). Three patients developed thrombotic complications, and none developed hemorrhage. The five patients were observed within a 6 wk time span, leading the authors to suggest that "this syndrome may occur more often than has previously been suspected."

A consistent theme was evident from these various reports. Patients developed arterial or venous thrombotic complications, in association with thrombo-cytopenia that generally began after 5 or more days of heparin treatment. A platelet-activating antibody that aggregated platelets suspended in citrated plasma was usually detected. The platelet count nadirs seen in some of the larger series (e.g., 33 and 48 x 109/L, respectively) observed by Cimo et al. (1979) and Hussey et al. (1979), were higher than in previous reports, indicating that as recognition of the syndrome grew, less severely thrombocytopenic patients were recognized.

D. The "White Clot Syndrome"

Jonathan Towne, a vascular surgeon in Milwaukee, reported with his colleagues

(1979) that the pale thrombi characteristic of this syndrome consisted of fibrin-platelet aggregates (electron microscropy). These workers coined the term "white clot syndrome" to describe the characteristic appearance of these arterial throm-boemboli. Ironically, their report is also the first to note the occurrence of phlegmasia cerulea dolens (severe venous limb ischemia) that progressed to venous limb gangrene in two of their patients (i.e., a syndrome of limb loss due to extensive venous thrombosis without arterial white clots). Nonetheless, the designation of white clot syndrome has become virtually synonymous with HIT in both North America and Europe (Benhamou et al., 1985; Stanton et al., 1988), despite the lack of specificity of these thrombi for HIT (see Chapter 11).

0 0

Post a comment